Alert archive / Pennsylvania / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS Binghamton, NY

January 8, 1998Bradford County, Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jan 8, 1998, 4:43 PM EST for Bradford County, Susquehanna County, Wyoming County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 4:43 PM EST (21:43 UTC)
Expired
Jan 8, 1998, 8:00 PM EST
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Bradford County, PA, Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 56 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 735 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
387 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
735 m²/s²
0-3 km storm-relative helicity
888 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 082144
FFWBGM
PAC015-115-131-090145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
443 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  800 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...S...
 
IN NORTHEAST PENNSYLVANIA
 
   ...BRADFORD COUNTY...SUSQUEHANNA COUNTY...WYOMING COUNTY
 
AN AREA OF HEAVY RAIN WILL MOVE ACROSS BRADFORD...SUSQUEHANNA AND
WYOMING COUNTIES BETWEEN 500 AND 630 PM. RAINFALL AMOUNTS OF ONE-QUARTER
TO ONE-HALF INCH /0.25 TO 0.50/ ARE EXPECTED DURING THIS TIME. STREAMS
AND CREEKS ACROSS THE REGION ARE ALREADY RUNNING AT OR NEAR
BANKFULL...WITH SOME LOCALIZED LOWLAND FLOODING REPORTED. THIS
ADDITIONAL RAINFALL WILL CAUSE AREA STREAMS AND CREEKS TO COME OUT OF
THIER BANKS...AS WELL AS CAUSE INCREASED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND.  NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE ON FOOT.
 
WALDSTREICHER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:00 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 8, 2:00 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 PM EST THU JAN 8 1998

ANOTHER VERY CHALLENGING FORECAST PACKAGE. BOUNDARY FROM NE NY TO SW NY
CONTINUES TO DIVIDE VERY WARM TEMPS IN THE 60S FROM 30S TO THE NORTH.
ETA WAVERS BOUNDARY OVERNIGHT BEFORE LIFTING IT INTO CENTRAL NY BY EARLY
AFTERNOON.  WAVES WILL FORM ALONG BOUNDARY...WITH SECONDARY LOW
GENERATED OVER E NY IN RESPONSE TO U/L DYNAMICS. SECONDARY LOW PROVIDES
EXTRA PULL TO BRING COLD FRONT THROUGH FA LATE AFTERNOON FRI...BRINGING
A HARSH END TO UNUSUALLY MILD WX PATTERN.

EXPECT A LULL IN PRECIP OVERNIGHT...WITH SCT -SHRA OVER FA.  SECOND
BATCH OF PCP EXPECTED FOR SAT AM THROUGH MID AFTERNOON AHEAD OF SHORT
WAVE MOVING NNE THROUGH PA/NY.  SHORT WAVE SHOULD PASS OVER BOUNDARY
AND ENHANCE UPWARD MOTION OVER C NY.  THEN SECONDARY LOW FORMS AND PCP
DIMINISHES BEHIND IT.

NGM PUSHES BOUNDARY TO FAR SOUTH TONIGHT...THEN OVERDEVELOPS E NY LOW.
MAIN JET IS TO WEST ASSOC WITH LAKE MI LOW.  ETA PROVIDES MORE
REASONABLE SOLN...THOUGH SECONDARY LOW STILL DOMINATES OUR WX FOR LATER
PERIODS.

MEANDERING OF BOUNDARY COULD CAUSE MAJOR TEMP HEADACHES IN ZNS.  MY
THINKING IS C SO TIER WILL PUSH INTO UPPER 40S OR NEAR 50 MID AFT FRI
AFTER FRONT MOVES NORTH.  COMMENTS WELCOME.

ZNS BY 210 PM.

.BGM...RVR FLD WARNING FOR SUSQUEHANNA RVR BASIN IN NY/NE PA
       RVR FLD WARNING FOR CHEMUNG RVR BASIN AND NE PA EXCEPT PIKE PA.
       FLD WATCH IN EFFECT FOR ALL OF CENTRAL NY / NE PA

PADAVONA

Nearby

Flash Flood Warnings in Pennsylvania, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.